Table 3 Examples of prescribing and transcribing errors related to preventable adverse drug events
NCC MERP categoryEFHI
Dosing errorThe dosage of Oxycontin (an opiod) was increased to a high dose at once instead of incrementally as required. The patient suffered from agitation.An overdose of Fortum (cephalosporin) led to a Clostridium difficile infection.In the therapy to eradicate Helicobacter pylori, the dose of Amoxicillin was too low en the duration of the proton pump inhibitor was too short. Thereafter the patient was re-admitted because of a bleeding ulcer.An overdose of Fragmin (low-molecular-weight heparin) was prescribed to a 91-year-old woman. Thereafter she developed a cerebral vascular accident and died.
Therapeutic errorA high dosage of Diamicron (an oral antidiabetic agent) was prescribed to a patient with renal failure. This resulted in hypoglycaemia.Oxybutynin (Dridase) and tolterodine (Detrusitol), both drugs for urge incontinence, were prescribed to one patient. The patient suffered from sedation and obstipation.
Transcribing errorOn the administration chart, the frequency of a medication order for Selokeen (beta blocker) was twice a day instead of once a day (prescribed). The patient suffered from hypotension.The nurse transcribed a medication order for amoxicillin on the administration chart three days later than prescribed. The duration of the urinary tract infection was longer than it should be.
  • NCC MERP, National Coordinating Council for Medication Error Reporting and Prevention.